Tennessee, 2024

Flash Flood in Tennessee, June 17, 2024

June 17, 2024 · NWS MEG · 1 event in 1 county or zone

A very moist, tropical-like, airmass covered the Mid-South on June 17, 2024. A weak mid-level shortwave rotating around the western periphery of the upper-level ridge situated west of the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A very moist, tropical-like, airmass covered the Mid-South on June 17, 2024. A weak mid-level shortwave rotating around the western periphery of the upper-level ridge situated west of the Mid-South. This feature interacted with the very moist and unstable airmass in place resulting in numerous showers and thunderstorms. A slow-moving heavy thunderstorm resulted in flash flooding in East Memphis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 2:43 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 2:43 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT Mon Jun 17 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 340 PM CDT Mon Jun 17 2024

Shower and thunderstorm coverage will be much less on Tuesday as
upper level high pressure builds back west and into the Mid-South.
Hot and dry conditions will persist Wednesday through Sunday
as strong upper level high pressure remains over the region. High
temperatures will soar back into the mid to upper 90s each day.
Rain chances look to return early next week as high pressure
weakens over the Lower Mississippi Valley.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 340 PM CDT Mon Jun 17 2024

A tropical-like day across the Mid-South at this hour. The latest
KNQA radar sweep reveals scattered to numerous showers and
thunderstorms along and west of the Mississippi River. The latest
SPC mesoanalysis reveals near record high PWAT values of 2.2
inches along the Mississippi River. Aloft, GOES-East Water Vapor
Imagery reveals a weak shortwave rotating clockwise around the
western periphery of the upper level ridge. Several strong storms
have occurred this morning and afternoon due to the combination
of moderate instability around 2000 J/kg of MLCAPE and up to 25
knots of bulk shear. Convective activity may hold on for several
hours after sunset as the main shortwave lifts out of the region.
A few additional strong storms are possible through sunset and an
instance or two of minor flooding is also possible.

Convective coverage will be much less on Tuesday, as the main
upper level ridge begins to retrograde back to the west. Showers
and thunderstorms will be mainly confined to areas along and north
of I-40 tomorrow morning and afternoon. Thereafter, the ridge of
high pressure will strengthen and become nearly centered over the
Lower Mississippi Valley. Temperatures will soar back into the
mid to upper 90s Wednesday through Saturday. With lower humidity
in place, heat indices should remain 100F or below.

Upper level high pressure looks to finally weaken over the region
late in the weekend. Showers and thunderstorms will likely return
as early as Sunday as weak troughing builds into the Lower
Mississippi Valley. Uncertainty amplifies early next week as
synoptic models are beginning to resolve a potential tropical
system in the western Gulf of Mexico.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Jun 17 2024

SHRA/TSRA is expected to continue across the Mid-South through
this evening which may produce instances of MVFR CIGS with
occasional IFR VIS. Later this evening, as precipitation
diminishes across the airspace, VFR conditions are expected to
prevail with the potential for shower activity across portions of
the Mid-South tomorrow afternoon.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...JPR

In the hours before

Special weather statement, Jun 17, 1:28 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Mon Jun 17 2024

ARZ027-028-036-172000-
Poinsett AR-Mississippi AR-Crittenden AR-
228 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POINSETT...
SOUTHWESTERN MISSISSIPPI AND NORTHWESTERN CRITTENDEN COUNTIES THROUGH
300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Earle, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marked Tree, Tyronza, Gilmore, Turrell, Birdsong, Three Forks,
Dimple, Deckerville, Beasley, Stacy, Cloar, Galilee, Heafer, and
Denwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9035 3531 9048 3553 9043 3548 9018
TIME...MOT...LOC 1928Z 203DEG 18KT 3535 9040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Jun 17, 1:30 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Mon Jun 17 2024

TNZ019-020-051-172000-
Crockett TN-Dyer TN-Gibson TN-
230 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CROCKETT...SOUTHEASTERN
DYER AND GIBSON COUNTIES THROUGH 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eaton, or 10 miles west of Trenton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trenton, Alamo, Dyer, Rutherford, Eaton, Friendship, Yorkville,
Tuckers Corner, Grizzard, Quincy, Gibson Wells, Lapata, Central,
Currie, Brazil, Vaughns Grove, Barrons Corner, Tyson Store, Coxville,
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 8879 3576 8910 3591 8925 3621 8915
      3620 8912
TIME...MOT...LOC 1930Z 203DEG 18KT 3595 8912

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Jun 17, 1:43 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CDT Mon Jun 17 2024

ARZ028-TNZ048-049-172015-
Mississippi AR-Tipton TN-Lauderdale TN-
243 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MISSISSIPPI...
NORTHWESTERN TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES THROUGH 315
PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilson, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Osceola, Luxora, Wilson, Keiser, Fort Pillow State Park, Fulton, Gilt
Edge, Red Line, Shippen, Driver, Grider, Moran, Golden Lake, Carson
Lake, Golddust, Rotan, Chilson, Keyes Port, Randolph, and Sans Souci.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 8985 3549 9003 3575 9013 3575 8980
TIME...MOT...LOC 1942Z 179DEG 13KT 3555 8996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Jun 17, 1:57 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CDT Mon Jun 17 2024

TNZ002-003-020-172045-
Weakley TN-Obion TN-Gibson TN-
257 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEAKLEY...
NORTHWESTERN GIBSON AND EASTERN OBION COUNTIES THROUGH 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 14 miles northwest of Trenton, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martin, Union City, Fulton, South Fulton, Dyer, Kenton, Rutherford,
Rives, Yorkville, Mason Hall, Mount Pelia, Ruthville, Ralston,
Shaffner, Terrell, Barrons Corner, Tyson Store, Sidonia, Hyndsver,
and Gibbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8895 3613 8916 3620 8915 3621 8917
      3650 8908 3650 8869
TIME...MOT...LOC 1957Z 198DEG 28KT 3616 8905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jun 17, 2:03 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
303 PM CDT Mon Jun 17 2024

ARZ018-026>028-MOZ113-115-TNZ048-049-172030-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Pemiscot MO-
Dunklin MO-Tipton TN-Lauderdale TN-
303 PM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN GREENE...EASTERN
CRAIGHEAD...NORTHEASTERN POINSETT...MISSISSIPPI...SOUTHWESTERN
PEMISCOT...SOUTHERN DUNKLIN...WEST CENTRAL TIPTON AND WESTERN
LAUDERDALE COUNTIES THROUGH 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osceola to near Lake City. Movement was north
at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Lake City, Leachville, Bay,
Senath, Monette, Caraway, Luxora, Wilson, Keiser, Fort Pillow State
Park, Cardwell, Hornersville, Arbyrd, Dyess, Dell, and Burdette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3622 9032 3620 9032 3620 9026 3600 8971
      3600 8973 3597 8972 3595 8969 3545 8993
      3574 9057 3623 9034
TIME...MOT...LOC 2003Z 200DEG 32KT 3567 9001 3585 9048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jun 17, 2:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
357 PM CDT Mon Jun 17 2024

MSZ001-008-TNZ088-172130-
DeSoto MS-Tate MS-Shelby TN-
357 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT DESOTO...NORTHWESTERN TATE AND
SOUTHEASTERN SHELBY COUNTIES THROUGH 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or near Hernando, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southaven, Collierville, Germantown, Olive Branch, Horn Lake,
Hernando, Memphis, Coldwater, Eudora, Southeast Memphis, Whitehaven,
Midtown Memphis, Lynchburg, Frees Corners, Cedarview, Bright, Nesbit,
Capleville, Jago, and Robinson Gin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 9001 3475 9020 3517 8998 3504 8970
TIME...MOT...LOC 2057Z 209DEG 34KT 3478 9007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DNM

The radar

The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
June 17, 3:55 PM CST to 5:55 PM CST
Where
Shelby County, 2.12 mi NW of Germantown to 1.98 mi NW of Germantown
Cause
Heavy Rain
Property damage
$25,000
Reported by
NWS Employee
Coordinates
35.101, -89.847

The Poplar Avenue and International Drive intersection was flooded. Three cars were stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194609.